Acute Catatonia on Medical Wards: A Case Series

Elisabeth Doran; John D. Sheehan

Disclosures

J Med Case Reports. 2018;12(206) 

In This Article

Case Presentation

Case 1

The first case is of a 65-year-old Irish woman with a background of schizoaffective disorder, which had been stable in recent years, and a medical history of chronic renal failure, type 2 diabetes mellitus, atrial fibrillation, arterial hypertension, previous stroke with a right arm contracture, and aortic stenosis. For her schizoaffective disorder she was on a risperidone depot and escitalopram 20 mg once a day. She was admitted medically in December 2015 to the MMUH with a urinary tract infection, acute renal failure, and deranged international normalized ratio (INR).

The Liaison Psychiatry service was consulted shortly after admission. The family gave a collateral history of low mood in our patient since her brother had become ill 2 months earlier and her dose of antidepressant had been increased a month earlier. On review, she was at her baseline mental state, engaging well in conversation and denying low mood, which was confirmed by the community mental health nurse, to whom the patient was well known. No changes were made to her management.

A week later the neurology service was asked to review the patient due to altered level of consciousness. On examination she presented with waxy flexibility, negativism, new onset increased tone of her left arm, posturing, and catalepsy. Her mobility had deteriorated, with selective speech, mute episodes, and poor oral intake noted by medical staff over the preceding day. The impression was that she was suffering from acute catatonia. An magnet resonance imaging (MRI) of her brain showed no acute changes. Nasogastric (NG) feeding was established to ensure oral intake.

The psychiatry service was again consulted, and acute catatonia was confirmed. She was diagnosed as having schizoaffective disorder with catatonia, as per DSM-5 (Table 2). A trial of lorazepam was advised for the treatment of catatonia. The dose was titrated to 3 mg per day. The dose was well tolerated and her mental state improved significantly over the following 2 weeks. She became verbally interactive again and returned to her baseline verbal interaction; her mood was euthymic and tone normalized. She was discharged to her own home at a physical baseline that compared to her pre-admission physical state and had remained so at 6-month follow-up. The likely cause for this episode of catatonia was thought to be her medical deterioration.

Case 2

The second case is a 75-year-old Irish woman with a psychiatric history of bipolar affective disorder, stable for several years on olanzapine and valproate, enabling her to lead an independent lifestyle. There was no history of cognitive impairment. She suffered from multiple medical conditions including: atrial fibrillation, type 2 diabetes mellitus, obstructive sleep apnea, and a recent mitral valve repair complicated by postoperative delirium.

She was admitted medically to a rural Irish hospital in November 2015 for management of a raised INR. During the admission she developed sudden onset left-sided weakness and altered levels of consciousness, as well as rigidity and one isolated temperature spike. The concern was raised that she may be or might have been suffering from neuroleptic malignant syndrome and her neuroleptics were stopped as a precaution (Table 3). She was transferred to the intensive care unit (ICU) in the MMUH in Dublin with a suspicion of neuroleptic malignant syndrome or encephalopathy. Computed tomography (CT) brain imaging was normal at the time. As neuroleptic malignant syndrome was suspected, olanzapine was stopped. However, her creatinine kinase levels were normal as was her body temperature. Hence, neuroleptic malignant syndrome was deemed to be unlikely. An electroencephalogram during admission showed changes suspicious of encephalopathy and MRI imaging showed no acute abnormality. A working diagnosis of metabolic encephalopathy was established but extensive investigations yielded no cause for the encephalopathy.

Due to prolonged altered levels of consciousness and unexplained altered mental state, the Liaison Psychiatry service was consulted in January 2016.

On examination, she responded with a mouthed single word greeting, but made no other attempt at verbal interactions. She inconsistently followed the examiner with her gaze, but stared out of the window for most of the examination. On physical examination she presented with waxy resistance to passive movement and psychomotor retardation. The impression was that these features were most likely related to a catatonic exacerbation of her bipolar affective disorder, in the absence of an organic explanation. She was diagnosed as having bipolar I disorder with catatonia as per DSM-5 (Table 2).

Delirium was raised as a differential diagnosis (Table 3), but she had been reviewed in September 2015 by the Liaison service, when she was delirious after her valve replacement and her presentation was distinctly different on that occasion.

She was initially treated with intravenously administered lorazepam, but became drowsy, with a significant drop in Glasgow Coma Scale (GCS). As such the treatment was abandoned. Instead, olanzapine was cautiously reintroduced, which led to a significant improvement in her mental state within days. On follow-up review, she was mildly confused but engaged well at interview, and was euthymic with no evidence of thought disorder or movement disturbance. Subsequently she was discharged back to her own home. She was not reviewed at 6-month follow-up as she was living in a rural area and was followed up in her local service.

Of note, in 2017, the same patient was readmitted to the MMUH ICU, from the same peripheral hospital, in a very similar state to the presentation in November 2015. Again her neuroleptics had been stopped when she was acutely unwell and she developed typical traits of acute catatonia. She was trialled on lorazepam, which she did not tolerate and reinstitution of her neuroleptics brought no improvement. The therapy was then escalated to electroconvulsive therapy (ECT), to which she had a dramatic response and significant improvement of her mental state.

Case 3

The third case is of a 68-year-old Irish woman who presented to the MMUH in April 2016 with acute laryngitis. She had a background of bipolar affective disorder which had been stable for the past 30 years on monotherapy with lithium. There had been a recent history of lithium toxicity secondary to a deterioration of her renal function, which had been managed at her local psychiatric hospital. After the episode, she had been restarted on a low dose of lithium as well as a low dose of valproate.

On presentation to the MMUH she was initially treated jointly by the ear, nose, and throat (ENT) team and medical team and was managed in an ICU environment due to respiratory compromise. She had no oral intake for multiple days. Once stabilized she was transferred to an acute medical ward but an acute onset confusional state with bizarre behavior was noted over a period of 2 days. Due to her psychiatric history the Liaison Psychiatry service was consulted. On review she was severely thought disordered and confused. She was only able to produce a word salad and showed echolalia. She had motor retardation, increased tone, negativism, and posturing on examination. The impression was that she was suffering from acute catatonia. Brain imaging did not reveal acute abnormalities. She was diagnosed as having bipolar I disorder with catatonia as per DSM-5 (Table 2).

Advice was given to treat her with paliperidone. Her mental state improved slightly as a result, but she remained severely thought disordered and confused for 2 weeks. Eventually, lithium was cautiously reintroduced under close monitoring of her renal function. The reintroduction of lithium was well tolerated and she improved significantly over a 2-week period. At discharge she was no longer thought disordered, she was well orientated, and back to her fully independent baseline. She continues to live independently to date.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....